Nebraska, 2010

Hail and Damaging Winds in Nebraska, August 5, 2010

August 5, 2010 · NWS LBF · 13 events in 6 counties and zones

A warm front lifting northeast across central Nebraska was the focus for severe thunderstorm development. Storms initiated along the boundary during peak heating as an upper level disturbance moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front lifting northeast across central Nebraska was the focus for severe thunderstorm development. Storms initiated along the boundary during peak heating as an upper level disturbance moved northeast. Storms produced large hail, damaging winds and a few funnel clouds were reported. The largest hail was 1.75 inches. Deep moisture was available where over 3 inches of rainfall was produced in portions of Frontier and Custer counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:40 AM CST, 9 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 2:40 AM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO IN 1ST PARAGRAPH.
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 AM CDT THU AUG 5 2010

.DISCUSSION...
SREF/NAM/GFS SEEM TO BE OVERDOING IT ON THE PRECIP THIS
MORNING...BUT AS AN UPPER LEVEL WAVE MOVES EAST TOWARD THE AREA
EARLY THIS MORNING CANNOT RULE OUT ISOLATED DEVELOPMENT...AND
WILL KEEP THE THREAT FOR ISOLATED SHWRS/TSTMS AREA WIDE. LATER THIS
AFTERNOON...WEAK MOIST UPSLOPE FLOW...COMBINED WITH STEEP LOW LEVEL
LAPSE RATES AND CONVERGENCE IN AREA OF WEAK LOW PRESSURE DEVELOPMENT
ACROSS THE HIGH PLAINS...MAY BE ENOUGH TO SPARK SCATTERED TSTMS
ACROSS THE WESTERN THIRD OF NEB. SFC BASED CAPE VALUES APPROACH 2000
J/KG ALONG WITH 35 KTS OF 0-6 KM BULK SHEAR...SO A SUPERCELL OR TWO
IS POSSIBLE. SPC HAS MUCH OF THE SOUTHWEST INTO SOUTHERN NEB
PANHANDLE IN A SLIGHT RISK FOR SEVERE...AND BASED ON THE LOW AND MID
LEVEL LAPSE RATES...THIS AREA SEEMS MOST AT RISK FOR A STRONG OR
SEVERE STORM. A FEW STORMS MAY THEN LINGER INTO THE EVENING ACROSS
SOUTHWEST NEB. OTHERWISE...BASED OFF OF EARLY MORNING SATELLITE
IMAGERY...FEEL MODELS MAY BE A LITTLE BULLISH ON CLOUD COVER TODAY
AND WENT 1 TO 3 DEGREES WARMER THAN GUIDANCE. THIS PUTS HIGHS ACROSS
THE BOARD IN THE LOWER TO MID 80S.

FRIDAY AND SATURDAY...LOOK FOR A SLIGHT CHANCE FOR TSTMS FRIDAY
AFTERNOON AS MOISTURE AND INSTABILITY INTERACT WITH SOME WEAK
CONVERGENT BOUNDARIES. THE BETTER CHANCE FOR STORMS /30 PERCENT/
COMES FRIDAY NIGHT AS THE GFS INDICATES STRONG MID LEVEL WAA...ALONG
WITH A HEALTHY H85 S-SWLY LLJ. A LINGERING STORM IS POSSIBLE EARLY
SATURDAY MORNING ACROSS THE NORTHEAST...WITH THE REMAINDER OF THE
DAY DRY FOR ALL AREAS.

SATURDAY NIGHT INTO NEXT WEEK...THE UPPER LEVEL RIDGE OF HIGH
PRESSURE ATTEMPTS TO BUILD NORTH AND WEST FROM THE SOUTHERN INTO THE
CENTRAL PLAINS. THIS WILL BRING A PROLONGED HOT SPELL TO THE
AREA...WITH SEVERAL DAYS IN A ROW OF HIGHS IN THE 90S. CANNOT RULE
OUT AN ISOLATED STORM...ESPECIALLY AT NIGHT...AS WE WILL REMAIN ON
THE NORTHERN PERIPHERY OF THE UPPER RIDGE WHERE WEAK UPPER LEVEL
DISTURBANCES WILL PINWHEEL THROUGH OR CLOSE TO THE AREA.

&&

.AVIATION...
ONGOING SHOWERS AND THUNDERSTORMS ENTERING THE NRN PANHANDLE
ATTM...WILL CONTINUE TO BE MONITORED FOR INCLUSION IN THE 12Z TAF
ISSUANCE. THE LATEST NAM SOLN INDICATES POSSIBLE TSRAS IN WESTERN
AND NORTH CENTRAL NEBRASKA LATER THIS MORNING. CONFIDENCE IS LOW IN
THIS FORECAST THOUGH DUE TO LIMITED MID LEVEL FORCING PRESENT THIS
MORNING. AGAIN...WILL NEED TO CLOSELY MONITOR RADAR TRENDS AND
INCLUSION OF TSRAS WILL BE MADE AROUND FCST ISSUANCE. IN ADDITION TO
TSRA CHANCES...SOME LOW CEILINGS AON 1500 FT AGL AND MVFR
VISIBILITIES ARE POSSIBLE AT THE KLBF TERMINAL THROUGH 15Z THIS
MORNING. SIMILAR TO MENTION OF THUNDERSTORMS...FCST CONFIDENCE
REMAINS LOW...SO MENTION OF LOW VSBYS/CEILINGS WILL WAIT TILL NEAR
FCST ISSUANCE. SKIES ARE EXPECTED TO CLEAR OFF LATER THIS AFTERNOON
WITH SCATTERED CLOUDS AON 12000 FT AGL. CLOUD COVER MAY INCREASE
THIS EVENING AS ANOTHER UPPER LEVEL DISTURBANCE LOCATED OVER THE SRN
ROCKIES WILL DRIFT INTO SWRN NEBRASKA THIS EVENING. THUNDERSTORMS
ARE POSSIBLE AND WILL BE HANDLED WITH A PROB30 GROUP AT KLBF...WHILE
KVTN SHOULD BE WELL NORTH OF ANY CONVECTION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING CONTINUES UNTIL
FURTHER NOTICE FOR LINCOLN COUNTY ALONG THE PLATTE RIVER...AS
ELEVATED WATER LEVELS WILL CONTINUE DUE TO RELEASES FROM LAKE
MCCONAUGHY.

&&

DISCUSSION...TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Aug 5, 4:32 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CDT THU AUG 5 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
532 AM CDT THU AUG 5 2010 /432 AM MDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE WILL EXIT EAST INTO THE OZARKS THIS AFTERNOON AND
TONIGHT INCREASING SOUTHERLY WINDS...AND ALLOWING A WARM FRONT TO
LIFT NORTH INTO THE AREA. THOUGH THUNDERSTORMS ARE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT FOR STRONG TO SEVERE
THUNDERSTORMS IS SOUTH OF A LINE FROM ANTIOCH...TO TRYON TO BRADY.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS FROM FRIDAY THROUGH WEDNESDAY. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, Aug 5, 10:54 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 AM CDT THU AUG 5 2010

NEZ005-094-051800-
EASTERN CHERRY NE-WESTERN CHERRY NE-
1154 AM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
100 PM CDT/NOON MDT/...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF BROWNLEE...OR 20 MILES
NORTHEAST OF MULLEN...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BROWNLEE AROUND 1230 PM CDT.
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AROUND 1255 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BLONDIN
Special weather statement, Aug 5, 11:38 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1238 PM CDT THU AUG 5 2010

NEZ094-051845-
WESTERN CHERRY NE-
1138 AM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 1245
PM MDT...

AT 1134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF SPECKEL MEIR LAKE...OR 32
MILES NORTHWEST OF MULLEN...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SPECKEL MEIR LAKE AROUND 1145 AM MDT.
HIGHWAY 97 CROSSING BIG CREEK AROUND 1225 PM MDT.
HIGHWAY 97 MILE MARKER 80 AROUND 1240 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BLONDIN

The radar

The North Platte radar (KLNX), 3 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 heavy rain, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Thomas

When
August 5, 12:03 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
0.75 in hail
Reported by
Public
Coordinates
41.980, -100.570

Thunderstorm Wind, Thomas

When
August 5, 12:06 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -100.570

Funnel Cloud, Thomas

When
August 5, 12:20 PM CST
Where
Thomas County, 4.27 mi SSW of Halsey
Reported by
Trained Spotter
Coordinates
41.840, -100.350

A trained spotter reported a funnel cloud 6 miles southwest of Halsey.

Hail, Thomas

When
August 5, 12:20 PM CST
Where
Thomas County, 3.6 mi E of Thedford Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.980, -100.460

Hail covered the ground along highway 2 six miles east of Thedford.

Hail, Blaine

When
August 5, 12:55 PM CST
Where
Blaine County, 6.03 mi WSW of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -100.230

Funnel Cloud, Logan

When
August 5, 1:15 PM CST
Where
Logan County, 6.71 mi NW of Stapleton
Reported by
Trained Spotter
Coordinates
41.550, -100.610

A trained spotter reported a brief funnel cloud 7 miles northwest of Stapleton.

Hail, Logan

When
August 5, 1:25 PM CST
Where
Logan County, 9.69 mi N of Stapleton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.620, -100.510

Hail, Lincoln

When
August 5, 2:22 PM CST
Where
Lincoln County, 13.29 mi NE of Maxwell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.230, -100.370

Heavy Rain, Custer

When
August 5, 2:55 PM CST to 3:50 PM CST
Where
Custer County, 0.69 mi S of Mason City
Reported by
COOP Observer
Coordinates
41.220, -99.300

In less than an hour the Cooperative observer measured 3.60 inches of rainfall in Mason City.

Heavy Rain, Custer

When
August 5, 3:20 PM CST
Where
Custer County, 0.69 mi N of Ansley
Reported by
Trained Spotter
Coordinates
41.290, -99.380

Heavy rainfall in Mason City was measured to 3.60 inches.

Hail, Frontier

When
August 5, 4:00 PM CST
Where
Frontier County, 3.73 mi W of Moorefield
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -100.400

Thunderstorm Wind, Frontier

When
August 5, 4:00 PM CST
Where
Frontier County, 3.15 mi E of Curtis
Measured
60 kt (69 mph) estimated gust
Property damage
$41,000
Reported by
Law Enforcement
Coordinates
40.630, -100.460

Thunderstorm winds overturned a center pivot and downed trees.

Heavy Rain, Frontier

When
August 5, 5:05 PM CST
Where
Frontier County, 5.04 mi SW of Moorefield
Reported by
Public
Coordinates
40.630, -100.400

A public report of 3.10 inches was measured at 4 miles south of Moorefield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248796, 248806, 248794, 248797, 248798, 248795, 248799, 248800, 248804, 248802, 248801, 248808, 248805.